Pennsylvania, 2011

Hail in Pennsylvania, August 1, 2011

August 1, 2011 · NWS BGM · 2 events in 1 county or zone

A frontal boundary crossed the area, and brought scattered showers and thunderstorms. Isolated storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A frontal boundary crossed the area, and brought scattered showers and thunderstorms. Isolated storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 1, 12:32 PM EST, 9 minutes earlier.

Area forecast discussion, Aug 1, 12:32 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT MON AUG 1 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL CROSS THE AREA THIS AFTERNOON...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE IS EXPECTED TO BUILD IN
TONIGHT AND TUESDAY...WITH A RETURN TO DRY CONDITIONS...AND
SEASONABLY WARM TEMPERATURES. OUR NEXT CHANCE OF RAIN WILL COME
TUESDAY NIGHT INTO WEDNESDAY...WHEN THE NEXT FRONTAL COMPLEX
APPROACHES FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
SYNOPTIC SCALE FORCING LOOKS FAVORABLE FOR ANOTHER ROUND OF
CONVECTION THIS AFTERNOON. CELLS WERE ALREADY FIRING ACRS SC NY
AND INTO NRN PA ATTM. SPC MESOSCALE WEBSITE SHOWS MIXED LAYER
CAPES AOA 2000 J/KG ACRS MUCH OF C NY AND NRN PA. THE 0-6 KM BULK
SHEAR ATTM WAS NOT THAT IMPRESSIVE. BUT A MID-LEVEL JET STREAK OVR
ERN ONT WILL DROP SOUTHWARD THIS AFTERNOON AND INCREASE THE
VERTICAL WIND SHEAR. THIS JET STREAK WILL BE THE IMPETUS TO PUSH A
COLD FRONT SOUTHWARD. MID 50S DWPTS WERE ALREADY OVR NRN NY. THIS
BNDRY WILL DROP SOUTHWARD IN TANDEM WITH THE JET STREAK AND CUD
LEAD TO A MORE ORGANIZED LINE OF CONVECTION LATER THIS AFTERNOON.

SO INTIALLY WE WILL SEE MORE POPCORN CELLS BUT IN TIME AS THE
SHEAR INCREASES MORE ORGANIZED LINEAR STORMS SHUD EVOLVE LATER
THIS AFTERNOON. MODEL SOUNDING DATA ALSO SHOWS PLENTY OF MID-LVL DRY AIR.
THIS COUPLED WITH 40 KNOT MID-LVL WINDS...CUD MAKE FOR DAMAGING
WIND GUSTS. IN ADDITION...THE DRIER AIR AND IMPRESSIVE CAPE VALUES
WILL ALSO INCREASE POTENTIAL FOR LARGE HAIL. BELIEVE ACVTY
WILL WIND DOWN AFTER 03Z TONIGHT. HAVE MENTIONED POTENTIAL FOR SVR
IN HWO FOR SC NY AND NE PA. NC NY SHUD BE OUT OF THE WOODS AS
DRIER AIR IS WORKING SOUTHWARD ATTM.

AFTER STORMS WIND DOWN THIS EVE...SKIES SHUD CLR OUT. GIVEN THE
POTENTIAL FOR RAINS AND THE TYPICAL NOCTURNAL DECOUPLING OF THE
BNDRY LAYER...SEE HIGHER DWPTS HANGING ARND IN THE VALLEYS. THIS
COMBINED WITH CLRG SHUD AIDE IN VALLEY FOG FORMATION.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
410 AM UPDATE... ABOVE MENTIONED UPPER-LVL WAVE/SFC BNDRY PUSH
SEWD OUT OF THE AREA THIS EVE...TAKING ANY RESIDUAL PCPN WITH IT.
ANOTHER UPPER-LVL WAVE WILL BE TRANSLATING FROM ONT/QUE INTO NRN
NEW ENG OVERNIGHT...BUT WE THINK ITS MOIST/FORCING WILL STAY
MAINLY N/E OF OUR FCST AREA. SKIES SHOULD BECOME PTLY CLDY.
DEPENDING ON THE DEGREE OF DRY ADVECTION THIS EVE...AND ALSO HOW
MUCH RAIN FALLS TODAY...PATCHY FOG COULD FORM. WE'LL LEAVE MENTION
OF THIS OUT FOR NOW...OWING TO UNCERTAINTY OF THE JUST MENTIONED FACTORS.

TUE LOOKS QUIET...WITH WEAK HIGH PRESSURE PUSHING ACROSS THE
REGION. A FAIR AMT OF SUN EXPECTED...AT LEAST THROUGH EARLY-MID
AFTN...WITH SEASONABLY WARM TEMPS (MOSTLY IN THE 80S). MID-HI
CLOUDS MAY BE ON THE INCREASE LATE...ESPECIALLY WRN SXNS.

MUCH UNCERTAINTY FOR THE REST OF THIS PD...AS MODEL SOLUTIONS
DIFFER. 00Z EC/WRF RUNS WOULD BRING A HEALTHY SHOT OF WAA
PCPN/PSBL MCS-TYPE SYSTEM ACROSS AT LEAST OUR SRN/WRN ZNS TUE
NIGHT INTO WED...WHILE THE GFS KEEPS THIS SYSTEM FARTHER SW ACRS
WRN/SRN PA...AND MAINLY OUT OF THE CWA. FOR NOW...WE BLENDED
GFS/SREF POPS...WHICH ENDED UP BEING FAIRLY CLOSE TO OUR EXISTING
GRIDS. A CHANCE OF SHRA/TSRA WAS BROUGHT BACK INTO MOST OF THE
AREA TUE NIGHT AND WED.

REGARDLESS OF THE ULTIMATE TRACK OF THE ABOVE MENTIONED
SYSTEM...IT SHOULD EXIT TO THE E WED NIGHT...WITH ANY PCPN COMING
TO AN END BY THAT TIME.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
RDGG BLDS IN BHD THE WED SYSTEM AND HOLDS THE AREA DRY...AT LEAST
ACCORDING TO THE ECMWF. OPERATIONAL GFS MORE QUICKLY BRKS DOWN THE
RDG AND BRINGS A STRONGER UPR WV AND SFC SYSTEM INTO THE AREA LATE
FRI AND EARLY SAT. EURO IS SLOWER...WEAKER...AND FURTHER SOUTH
WITH THE WV. EVEN SO...EURO WLD ALSO SUPPORT CHANCE POPS OVER THE
SRN ZONES BY SAT. HAVE GNRLY FLWD HPC GUD FOR THE XTNDD...WHICH
INCLUDED SOME LOW CHANCE POPS NEAR THE END OF THE PD FOR THE
APRCHG WV.

HPC GUID AND MEX MOS GUID WERE IN GOOD AGREEMENT IN THE PD...WITH
SOME NOT SURPRISING DFRNCS NEAR THE END. GNRLY USED HPC TEMP GUID
BUT DID ADJUST SLGTLY NEAR THE END OF THE PD TO ACCOUNT FOR THE
DFRNCS WITH THE MEX.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS ACROSS MOST OF THE FORECAST AREA. CLEAR SKIES HAVE
ALLOWED RADIATION FOG TO DEVELOP IN A COUPLE OF TAFS SITES. THESE
BEING KAVP AND KELM. THE FOG SHOULD CLEAR BY AROUND 12 OR 13Z.

SOME ISOLATED SHOWERS AND THUNDERSTORM HAVE BEGUN TO FORM ALONG A
PRE-FRONTAL TROUGH. SO FAR, MOST OF THE STORMS HAVE BEEN IN
WESTERN NY AND HAVING TROUBLE MAKING INTO THE FORECAST AREA. THIS
SHOULD CHANGE WITH DAYTIME HEATING.

BY MID DAY, A WEAK COLD FRONT WILL MOVE THROUGH CAUSING A WIND
SHIFT AS WELL AS ADDITIONAL SHOWERS AND THUNDERSTORMS WITH THIS
CONVECTIVE DEVELOPMENT WILL MOSTLY LIKELY MOVE THROUGH THE SITES
FAIRLY QUICKLY AS A LINE, SO TEMPOS ARE NOT LIKELY AS THEY MAY NOT
LAST LONG AT ANY PARTICULAR LOCATION. HAVE SHOWN SOME -SHRA AND CB
GROUPS TO INDICATE THE PRESENCE OF CONVECTION. TAF SITES THAT DO
APPEAR AS THOUGH THEY WILL SEE CONVECTIVE DEVELOPMENT WILL BE
AMENDED AS NEEDED.

OUTLOOK...

MONDAY AND TUESDAY...MAINLY VFR. FEW SHRA/TSRA PSBL MONDAY...
WITH POTENTIAL RESTRICTIONS.

WEDNESDAY...MAINLY VFR LOW PRESSURE APPROACHES...WITH CHC FOR
SHRA/TSRA AND POSSIBLE RESTRICTIONS.

THURSDAY AND FRIDAY...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ/DJN
NEAR TERM...DJN
SHORT TERM...MLJ
LONG TERM...DGM
AVIATION...SLI
Hazardous weather outlook, Aug 1, 9:15 AM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1015 AM EDT MON AUG 1 2011

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-021415-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1015 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA FROM EARLY TO MID AFTERNOON AS A COLD
FRONT DROPS SOUTHWARD. SOME OF THE THUNDERSTORMS COULD BECOME
SEVERE...WITH STRONG DAMAGING WINDS AND HAIL THE PRIMARY THREATS.
THE STORMS SHOULD DIE DOWN THIS EVENING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ009-015>018-036-037-021415-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
1015 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL NEW
YORK THIS AFTERNOON...ALONG AND AHEAD OF A COLD
FRONT. SOME OF THE STORMS COULD HAVE STRONG GUSTY WINDS AND SMALL
HAIL. THE STORMS WILL DIE DOWN BY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

DJN

In the hours before

Special weather statement, Aug 1, 6:42 AM EST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
742 AM EDT MON AUG 1 2011

NYZ025-044-055-056-011230-
BROOME NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
742 AM EDT MON AUG 1 2011

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN CORTLAND...
NORTHEASTERN TIOGA...SOUTHEASTERN TOMPKINS AND WESTERN BROOME
COUNTIES...

* AT 739 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CAROLINE...AND
  MOVING SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JENKSVILLE AT 750 AM EDT...
  BERKSHIRE AND WEST NEWARK AT 755 AM EDT...
  NEWARK VALLEY AND EAST BERKSHIRE AT 800 AM EDT...
  NANTICOKE AT 805 AM EDT...
  MAINE AND FOSTER AT 815 AM EDT...
  UNION CENTER AND BINGHAMTON AIRPORT AT 820 AM EDT...
  ENDWELL AND ENDICOTT AT 825 AM EDT...
  JOHNSON CITY AND BINGHAMTON AT 830 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4232 7646 4246 7630 4217 7575 4200 7593
      4200 7600

DGM
Special weather statement, Aug 1, 7:27 AM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
827 AM EDT MON AUG 1 2011

NYZ056-057-PAZ039-040-011315-
BROOME NY-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
827 AM EDT MON AUG 1 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUSQUEHANNA...
NORTHWESTERN WAYNE...SOUTHEASTERN BROOME AND SOUTHWESTERN DELAWARE
COUNTIES...

* AT 826 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SANITARIA SPRINGS TO CONKLIN TO
  BRACKNEY...AND MOVING EAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  HARPURSVILLE AND KIRKWOOD AT 835 AM EDT...
  WINDSOR AND EAST WINDSOR AT 840 AM EDT...
  NEW MILFORD AND HALLSTEAD AT 845 AM EDT...
  LAKESIDE AND HICKORY GROVE AT 850 AM EDT...
  SANFORD AND SUSQUEHANNA AT 855 AM EDT...
  STILESVILLE AND DEPOSIT AT 900 AM EDT...
  TROUT CREEK AND THOMPSON AT 905 AM EDT...
  LOOMIS AND CANNONSVILLE AT 910 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4208 7492 4181 7522 4190 7614 4209 7592
      4225 7579 4225 7564 4220 7563 4220 7542
      4224 7542 4222 7482

MLJ
Special weather statement, Aug 1, 7:49 AM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
849 AM EDT MON AUG 1 2011

NYZ045-046-057-011330-
CHENANGO NY-DELAWARE NY-OTSEGO NY-
849 AM EDT MON AUG 1 2011

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN OTSEGO...
SOUTHEASTERN CHENANGO AND WESTERN DELAWARE COUNTIES...

* AT 847 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR BAINBRIDGE...AND MOVING
  SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BAINBRIDGE AND ROCKDALE AT 855 AM EDT...
  SIDNEY AT 900 AM EDT...
  YOUNGS AND MASONVILLE AT 910 AM EDT...
  EAST SIDNEY AT 915 AM EDT...
  SIDNEY CENTER AND TROUT CREEK AT 920 AM EDT...
  LOOMIS AT 925 AM EDT...
  WALTON AND COLCHESTER AT 930 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4227 7492 4205 7507 4230 7566 4246 7555

DGM
Special weather statement, Aug 1, 12:32 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT MON AUG 1 2011

PAZ038-011800-
BRADFORD PA-
132 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BRADFORD COUNTY...

* AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR FRANKLINDALE...AND MOVING
  SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  OVERTON AND SOUTH BRANCH AT 145 PM EDT...
  NEW ALBANY AND EVERGREEN AT 150 PM EDT...
  WILMOT AT 200 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4157 7664 4162 7674 4177 7662 4159 7621
      4154 7624

MANNING

The radar

The Binghamton radar (KBGM), 66 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bradford

When
August 1, 12:41 PM EST
Where
Bradford County, Liberty Corners
Measured
1 in hail
Reported by
Public
Coordinates
41.700, -76.420

Hail, Bradford

When
August 1, 12:45 PM EST
Where
Bradford County, Liberty Corners
Measured
1 in hail
Reported by
Public
Coordinates
41.700, -76.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342794, 342795.